MAUDE Adverse Event Report: COOK IRELAND LTD BIGOPSY BACKLOADING BIOPSY FORCEPS; FCL FORCEPS, BIOPSY, NON-ELECTRIC

COOK IRELAND LTD BIGOPSY BACKLOADING BIOPSY FORCEPS; FCL FORCEPS, BIOPSY, NON-ELECTRIC
Model Number G48240
Medical Device Problem Codes Difficult to Open or Close (2921); Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/06/2022
Type of Reportable Event Malfunction
Event or Problem Description
Customer got the product to work once and a partial biopsy was taken from the patient.The product then failed to open and close after this and proved to be faulty.3 staff members and the surgeon all tried to get it to work, removed the biopsy forceps from the scope, tried to re attach them to the handle and reinstall them correctly.The product continued to fail and not operate normally.No unintended part of the device remained inside the patient's body.No additional procedure was required due to this occurrence.No adverse effect on the patient was reported due to this occurrence.
 
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Additional Manufacturer Narrative
1.Device evaluation: 1 x blb-024115 of lot number c1819329 was returned to cirl for a lab evaluation.It was returned open and in its original packaging.2.Lab evaluation: the device involved in the complaint was evaluated in the laboratory on (b)(6) 2022.In summary the following results were observed in the lab evaluation.Visual inspection: kink observed approx.10cm from the end of the coiled wire.Functional inspection: jaws open and closed easily with no resistance 3.Image review: n/a.4.Documents review including ifu review: prior to distribution blb-024115 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for blb-024115 device of lot number c1819329 did not reveal any discrepancies that could have contributed to the issue.There is no evidence to suggest that this issue affects the entire lot # c1819329; upon review of complaints this failure mode has not occurred previously with this lot # c1819329.The instructions for use, ifu0034-8 which accompanies this device instructs the user in step 3 to ¿after the handle is attached, ensure the operation of the biopsy cups before surgical introduction.Biopsy cups default to the closed position.To open the biopsy cups pull the finger spool towards the thumb ring.To close, push the finger spool forward.Note: biopsy cups need to be in the closed position before surgical introduction.¿ according to instructions for use, ifu0034, the user is given the following advice: "if the package is opened or damaged when received, do not use.Visually inspect the product to ensure no damage is occurred.If abnormality is detected that would prohibit working condition, do not use".The instructions for use, ifu0034 which accompanies this device instructs the user in step 6 ¿ at the completion of the procedure, detach the handle according to instructions as follows: a) with the button depressed, retract the finger spool over the button.B) secure handle in this position by releasing the button (fig.2) the forceps shaft may now be removed from the handle.¿ and in step 7 ¿ remove biopsy forceps from endoscope.¿ there is not sufficient evidence to suggest that the user did not follow the ifu.5.Root cause: a definitive root cause could not be determined from the available information.Possible root causes may be attributed to the device being kinked during transportation.Another possible root cause may be attributed to the user technique of the wire not being loaded correctly on the handle.6.Summary: the complaint is confirmed based on customer testimony.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental report is being submitted due the returned and evaluation of the complaint device and the completion of the investigation.Lab evaluation completed (b)(6) 2022: visual inspection: kink observed approx.10cm from the end of the coiled wire.Functional inspection: jaws open and closed easily with no resistance.
 
Event or Problem Description
Supplemental cancellation report is being submitted due to the completion of the re- investigation into this complaint on 14feb2023.The failure mode needs to be updated for this file to device kinked as a kink was observed in the lab evaluation.The event has been re-assessed and no longer meets the criteria of a ¿malfunction¿ report as per fda guidelines ¿medical device reporting for manufacturers (2016)¿.Overall risk assessed as category low.No reporting malfunction precedence exists for this complaint event for this product family.Low risk of failure mode indicates no potential for serious injury if the malfunction were to recur.No adverse effect to the patient was reported as occurring.
 
Additional Manufacturer Narrative
Device evaluation: 1 x blb-024115 of lot number c1819329 was returned to cirl for a lab evaluation.It was returned open and in its original packaging.Lab evaluation: the device involved in the complaint was evaluated in the laboratory on 13th june 2022: in summary the following results were observed in the lab evaluation.Visual inspection: kink observed approx.10cm from the end of the coiled wire.Functional inspection: jaws open and closed easily with no resistance documents review including ifu review: prior to distribution blb-024115 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for blb-024115 device of lot number c1819329 did not reveal any discrepancies that could have contributed to the issue.There is no evidence to suggest that this issue affects the entire lot # c1819329; upon review of complaints this failure mode has not occurred previously with this lot # c1819329 the instructions for use, ifu0034 which accompanies this device instructs the user in step 3 to ¿after the handle is attached, ensure the operation of the biopsy cups before surgical introduction.Biopsy cups default to the closed position.To open the biopsy cups pull the finger spool towards the thumb ring.To close, push the finger spool forward.Note: biopsy cups need to be in the closed position before surgical introduction.¿ according to instructions for use, ifu0034, the user is given the following advice: "if the package is opened or damaged when received, do not use.Visually inspect the product to ensure no damage is occurred.If abnormality is detected that would prohibit working condition, do not use".The instructions for use, ifu0034-8 which accompanies this device instructs the user in step 6 ¿ at the completion of the procedure, detach the handle according to instructions as follows: a) with the button depressed, retract the finger spool over the button.B) secure handle in this position by releasing the button (fig.2) the forceps shaft may now be removed from the handle.¿ and in step 7 ¿ remove bigopsy forceps from endoscope.¿ there is not sufficient evidence to suggest that the user did not follow the ifu.Root cause: a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.The s/s coiled wire was found to be kinked at approximately 10cm from the end of the coiled wire, while the forceps jaws functioned as intended during the laboratory examination, during a clinical use setting this kink would have resulted in the forceps jaws being unable to open and close correctly.A possible cause of this kink to the s/s coil wire could be attributed to damage sustained during preparation, use or handling of the device, however, this cannot be conclusively determined.Summary: the complaint is confirmed based on customer testimony.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Additional Manufacturer Narrative
Device evaluation: 1 x blb-024115 of lot number c1819329 was returned to cirl for a lab evaluation.It was returned open and in its original packaging.Lab evaluation: the device involved in the complaint was evaluated in the laboratory on 13th june 2022: in summary the following results were observed in the lab evaluation.Visual inspection: kink observed approx.10cm from the end of the coiled wire.Functional inspection: jaws open and closed easily with no resistance.Documents review including ifu review: prior to distribution blb-024115 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for blb-024115 device of lot number c1819329 did not reveal any discrepancies that could have contributed to the issue.There is no evidence to suggest that this issue affects the entire lot # c1819329; upon review of complaints this failure mode has not occurred previously with this lot # c1819329.The instructions for use, ifu0034-which accompanies this device instructs the user in step 3 to ¿after the handle is attached, ensure the operation of the biopsy cups before surgical introduction.Biopsy cups default to the closed position.To open the biopsy cups pull the finger spool towards the thumb ring.To close, push the finger spool forward.Note: biopsy cups need to be in the closed position before surgical introduction.¿ according to instructions for use, ifu0034, the user is given the following advice: "if the package is opened or damaged when received, do not use.Visually inspect the product to ensure no damage is occurred.If abnormality is detected that would prohibit working condition, do not use".The instructions for use, ifu0034-8 which accompanies this device instructs the user in step 6 ¿ at the completion of the procedure, detach the handle according to instructions as follows: a) with the button depressed, retract the finger spool over the button.B) secure handle in this position by releasing the button (fig.2) the forceps shaft may now be removed from the handle.¿ and in step 7 ¿ remove bigopsy forceps from endoscope.¿ there is not sufficient evidence to suggest that the user did not follow the ifu.Root cause (possible): a definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.The s/s coiled wire was found to be kinked at approximately 10cm from the end of the coiled wire, while the forceps jaws functioned as intended during the laboratory examination, during a clinical use setting this kink would have resulted in the forceps jaws being unable to open and close correctly.A possible cause of this kink to the s/s coil wire could be attributed to damage sustained during preparation, use or handling of the device, however, this cannot be conclusively determined.Summary: the complaint is confirmed based on customer testimony.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Correction follow up report being submitted due to the correction of assessment, the precedence remains applicable after lab evaluation findings.

Brand Name
BIGOPSY BACKLOADING BIOPSY FORCEPS
Common Device Name
FCL FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
sinead o'leary
o halloran road
national technology park
limerick 
MDR Report Key14587632
Report Number3001845648-2022-00330
Device Sequence Number12113443
Product Code FCL
UDI-Device Identifier10827002482408
UDI-Public(01)10827002482408(17)240414(10)C1819329
Combination Product (Y/N)N
PMA/510(K) Number
CLASS I N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 03/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/14/2024
Device Model NumberG48240
Device Catalogue NumberBLB-024115
Device Lot NumberC1819329
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date05/06/2022
Event Location Hospital
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/06/2022
Supplement Date Received by Manufacturer05/06/2022
02/14/2023
05/06/2022
Initial Report FDA Received Date06/03/2022
Supplement Report FDA Received Date07/12/2022
03/13/2023
03/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/14/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown